Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 3, 2003, 5:50 PM MST for Apache County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2003, 5:50 PM MST (00:50 UTC)
- Expired
- Oct 3, 2003, 6:15 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 192 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 040050 SVRFGZ AZC001-040115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 548 PM MST FRI OCT 3 2003 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA * UNTIL 615 PM MST * AT 544 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF SANDERS...OR ABOUT 31 MILES NORTHWEST OF ZUNI PUEBLO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER HOUCK AT 610 PM MST 9 MILES SOUTHWEST OF LUPTON AT 615 PM MST HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM ALONG WITH WIND GUST TO 60 MPH. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3533 10946 3516 10942 3520 10900 3542 10906 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 3, 2:30 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST FRI OCT 03 2003 .SYNOPSIS...AN UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TONIGHT. LOOK FOR SHOWERS AND THUNDERSTORM ACTIVITY TO DECREASE FROM WEST TO EAST OVERNIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE STATE THIS WEEKEND BRINGING FAIR AND DRY WEATHER. YET ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE STATE ON TUESDAY. && .DISCUSSION...CLOSED UPPER LOW IS CENTERED OVER NW AZ ATTM. BREAKS IN THE CLOUDS AND INCREASED INSOLATION FIRING OFF ANOTHER ROUND OF CONVECTION THIS AFTERNOON. STORMS MOSTLY CONFINED TO THE NW CWA AND SCATTERED FROM THE LCR EASTWARD. EXPECT WESTERN STORMS TO DIE THIS EVENING WHILE ACTIVITY SHOULD LINGER THRU THE NIGHT OUT EAST. THE LOW WILL OPEN AND FILL AS IT MOVES ACROSS NORTHERN AZ TONIGHT AND INTO N.M. BY EARLY SATURDAY MORNING. MID LEVEL DRYING INDICATED MOVING INTO WESTERN CWA ATTM AND WILL CONTINUE TO SPREAD EASTWARD OVERNIGHT. SFC DPS STARTING TO FALL ALREADY OUT WEST. LOOKING FOR PRECIP POTENTIAL TO DECREASE WEST TO EAST TONIGHT WITH JUST ISOLATED ACTIVITY EXPECTED ALONG THE N.M. BORDER REGION FOR SATURDAY. WEAK RIDGING SEEN FOR THE WEEKEND. HGTS AND THICKNESSES DONT RISE MUCH AND WARMING TREND WILL BE SLIGHT. EXTENDED...RIDGE SHIFTS EAST ON MONDAY AS ANOTHER S/WV TROF MOVES TOWARD THE DESERT SOUTHWEST. THIS S/WV IS PROGGED TO ADVECT MOISTURE FROM TS NORA INTO THE STATE BEGINNING LATE MONDAY. WILL CONTINUE TO ADVERTISE A THREAT OF PRECIP ON TUESDAY. THE TROF MOVES EAST ON WEDNESDAY WITH FAIR WEATHER FOR THE REMAINDER OF THE PERIOD. DF && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 3, 8:10 AM MST, 9 hours 40 minutes before
AZZ004>018-037>040-040200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 810 AM MST FRI OCT 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A VIGOROUS WEATHER DISTURBANCE WILL MOVE SLOWLY THROUGH NORTHERN ARIZONA TODAY...AND INTO THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED MAINLY NORTH OF FLAGSTAFF. AREAS NORTH AND NORTHEAST OF THE MOGOLLON RIM WILL CONTINUE TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS MAY CONTAIN HEAVY RAIN AND SMALL HAIL. AREAS FROM FLAGSTAFF SOUTH AND SOUTHWEST WILL BE NEAR MUCH DRIER AIR...AND STORMS WILL BE MORE ISOLATED IN COVERAGE. DUE TO RAINFALL THURSDAY AND OVERNIGHT LAST NIGHT NORTH AND NORTHEAST OF FLAGSTAFF...SOME AREAS MAY EXPERIENCE LOCALIZED FLOODING WITH ADDITIONAL RAINFALL TODAY. AREAS MOST SUSCEPTIBLE TO THIS WILL BE NORTHEAST OF FLAGSTAFF. SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEFINITION OF HAZARDOUS WEATHER...A WEATHER EVENT POSING A THREAT TO LIFE AND PROPERTY.
In the hours before
Local storm report, Oct 3, 5:23 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 PM MST FRI OCT 03 2003
TIME(MST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM WHITE CONE AZ TORNADO
10/03/03 NAVAJO PUBLIC AND LOCAL LAW
ENFORCEMENT OBSERVED
TORNADO
KDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:13 PM MST | Tornado Warning | FGZ | Apache | 32 min |
| Oct 3, 5:16 PM MST | Tornado Warning | FGZ | Apache | 29 min |
| Oct 3, 7:28 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.